Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Will fatigue ever resolve?
Dec 20, 2000

Hello-

I am on Viracept/D4T/DDI just switched to EC. My doc

is treating me with 200/mg/wk Testosterone injections.

Question: All labs are normal. Does the medication itself

cause fatigue? Sometimes I have to leave work and take a

2 hour nap and then everything is OK. Is this going to

be the tradeoff? Regimen is working fine.

Response from Dr. Frascino

Hi,

Fatigue is our most common complaint! And I really mean common.

Almost all of us who are HIV positive experience some degree of fatigue. Some of this is to be expected. Just think of other viral infections like the flu. When you have a cold or the flu, how do you feel? Well, yes you feel terrible but you also feel tired -- Right? Having HIV is a bit like having the flu everyday. We have a chronic viral infection. Certainly some folks are more bothered by this than others.

It is also important to point out there can be many contributing factors to fatigue in the setting of HIV disease in addition to the virus itself -- for instance hypogonadism (low testosterone levels). You mention you are on weekly testosterone injections. You might want to check your serum testosterone level just prior to receiving your injection. That will let you know if your dose is adequate to keep your testosterone levels in the normal range. You might also consider the new testosterone gel (Androgel), which is applied daily and keeps your level more constant. Sometimes widely fluctuating levels of testosterone that can occur with injections may be associated with fatigue -- especially if your levels fall out of the normal ranges prior to your next dose.

There are many other causes for fatigue. Certainly anemia is extremely common and often under treated. You mentioned your lab tests were normal. Check your hemoglobin levels over the past few blood draws and see if it's drifting down. If so, watch for slowly developing anemia.

As you mentioned our potent antiretroviral drug combinations is also often a contributing factor. To answer your question, yes almost all of our drugs used to combat HIV are associated with fatigue. Sometimes our system can acclimate to these medications and the symptoms subside or at least lessen, however other times this is not the case.

So what can you do if you determine it's the drugs and the virus are the primary culprits of your problem? First I would take a look at your lifestyle. Adequate nutrition and exercise can be dramatically effective in helping to cope with fatigue. See an HIV-knowledgeable nutritionist to assess your diet. Review your exercise regimen. You should also take a look at your sleep requirements. Are you getting enough rest? If you feel better after a two-hour nap you may indeed need additional sleep. Your physician should be able to write a letter explaining your need for additional rest and employers are often willing to make concessions to keep you in the workforce.

You mention that your regimen is working fine. It's your quality of life that's a problem now. Don't settle for being chronically fatigued if you can restructure your lifestyle or working conditions to improve the situation.

Best of luck and Happy Holidays

RJF


Previous
Thank You
Next
Need of help

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement